Home > Journals > The Journal of Sports Medicine and Physical Fitness > Past Issues > The Journal of Sports Medicine and Physical Fitness 2000 September;40(3) > The Journal of Sports Medicine and Physical Fitness 2000 September;40(3):271-4

CURRENT ISSUETHE JOURNAL OF SPORTS MEDICINE AND PHYSICAL FITNESS

A Journal on Applied Physiology, Biomechanics, Preventive Medicine,
Sports Medicine and Traumatology, Sports Psychology


Indexed/Abstracted in: Chemical Abstracts, CINAHL, Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,111


eTOC

 

ORIGINAL ARTICLES  


The Journal of Sports Medicine and Physical Fitness 2000 September;40(3):271-4

language: English

Reversible hypo­gon­ad­ism and azoos­per­mia as a ­result of ana­bol­ic-andro­gen­ic ster­oid use in a body­build­er ­with per­son­al­ity dis­or­der. A ­case ­report

Boyadjiev N. P. 1, Georgeieva K. N. 1, Massaldjieva R. I. 2, Gueorguiev S. I. 2

1 Faculty of Medicine, Department of Physiology;
2 Department of Psychiatry and Clinical Psychology, Plovdiv, Bulgaria


PDF  REPRINTS


We ­report a ­case of rever­sible hypo­gon­ad­ism and azoos­per­mia result­ing ­from ana­bol­ic-andro­gen­ic ster­oid ­abuse in a body­build­er ­with pri­mary per­son­al­ity dis­or­der. A ­keen body­build­er, a 20-­year-old man, devel­oped ­acute aggres­sive and destruc­tive behav­ior ­after 10-­month use of Bionabol (­mean ­total ­dose of 1120 mg per ­month), and Retabolil (­mean ­total ­dose of 150 mg per ­month). He was ­found to ­meet the Diagnostic and Statistical Manual of Mental Disorders - IV ed. (DSM-IV) cri­te­ria for Borderline per­son­al­ity dis­or­der. On admis­sion to the hos­pi­tal the clin­i­cal pro­file of the ­patient ­showed extreme­ly low lev­els of ser­um tes­tos­te­rone. Values ­increased to nor­mal lev­els 10 ­months ­after with­draw­al of ster­oids. The ­semen was azoo­sperm­ic at the begin­ning of the ­study peri­od, olig­o­sperm­ic ­five ­months lat­er, and ­reached 20×106 ­sperm per mL ten ­months ­after the ster­oid dis­con­tin­u­a­tion. Anabolic ster­oids can great­ly ­affect the ­male pitui­tary-gon­a­dal ­axis. A hypo­gon­a­dal ­state, char­ac­ter­ized by ­decreased ser­um tes­tos­te­rone and ­impaired sper­mat­o­gen­e­sis, was ­induced in the ­patient. This con­di­tion was rever­sible ­after the ster­oid with­draw­al, but the pro­cess ­took ­more ­than ten ­months. His per­son­al imbal­ance ­could be con­sid­ered a per­son­al­ity ­trait rath­er ­than a ­result of the ana­bol­ic-andro­gen­ic ster­oid use. There ­were prob­ably dis­po­si­tion­al per­son­al­ity char­ac­ter­is­tics ­that con­trib­ut­ed to ana­bol­ic ster­oid ­abuse in our ­patient. The hypo­gon­a­dal chang­es ­which ­occurred ­after his ­long-­term ster­oid ­abuse ­were for the ­most ­part rever­sible.

top of page